Idaho, 2013Damaging Wind in Idaho, March 20, 2013
March 20, 2013 · NWS MSO · 1 event in 1 county or zone
A fast moving north-south oriented cold front moving west to east at approximately 45 mph initiated showers and thunderstorms across north-central Idaho. Strong gusty winds up to 50 mph were reported with multiple trees down especially in the Orofino area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving north-south oriented cold front moving west to east at approximately 45 mph initiated showers and thunderstorms across north-central Idaho. Strong gusty winds up to 50 mph were reported with multiple trees down especially in the Orofino area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Mar 20, 2:36 PM PST, 26 minutes earlier.
Area forecast discussion, Mar 20, 2:36 PM PST, 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Missoula MT
436 PM MDT Wed Mar 20 2013
.UPDATE...Added mention of thunderstorms capable of producing
gusty winds for this afternoon and evening across western Montana
and north central Idaho.
&&
.DISCUSSION...A line of strong thunderstorms has formed this
evening along a cold front that is currently moving through the
Idaho panhandle. Thunderstorms along this line have been producing
winds up to 50 mph, small hail, heavy rain and frequent lighting.
Updated the forecast to include mention of these storms through
the evening hours.
&&
.AVIATION...A strong cold front will be moving through north-
central Idaho and western Montana bringing widespread
precipitation, gusty winds and much colder temperatures to the
region. There is plenty of atmospheric instability and thunderstorms
will be possible along the front, generally south of the line from
Spokane, WA to Great Falls, MT this evening. Mountains and passes will
be obscured in clouds and precipitation tonight. Strong gusty
winds will also accompany and follow the front. All airfields
across the region will be impacted. A moist, unstable and cold air
mass will reside over the region Thursday. Snow showers will be
increasing in both numbers and intensity during the afternoon.
&&
.PREV DISCUSSION... /ISSUED 200 PM MDT Wed Mar 20 2013/
..STRONG COLD FRONT THIS EVENING...BELOW NORMAL TEMPERATURES AND
HIGH ELEVATION SNOW THROUGH THIS WEEKEND...
DISCUSSION...
Tonight...A strong cold front will be moving through north-central
Idaho and western Montana bringing widespread precipitation, gusty
winds, and much colder temperatures to the region. The combined
forces of the surface pressure gradient and southwest winds aloft
ahead of the front will create mild, breezy conditions. Once the
cold front passes, snow levels will come crashing down to the
valley floors for a relatively quick transition from rain to snow
in the valleys after dark. Moderate to locally heavy snow is
expected over the higher terrain which will impact area mountain
passes. Persons traveling over the mountain passes should expect
several inches of snow, reduced visibilities, and difficult driving
conditions overnight. Above freezing sub-surface temperatures will
promote melting on the roadway at lower elevations, but grassy
areas could see a couple of inches of snow. Winter Weather
Advisories remain in effect for the mountain passes and the entire
West Glacier Region of northwest Montana. Areas along Highway 95
from Grangeville to Riggins, Idaho will experience some of the
strongest winds, briefly gusting up to 45 mph at times until after
the front passes.
Snow in Camas Prairie and across high valleys of central Idaho:
It is looking increasingly favorable for accumulating snowfall to
impact central Idaho early Friday morning. Specifically, the
Camas Prairie in Idaho, along with locations 3000 feet and higher
across Clearwater and Idaho counties, will see the best snowfall:
totaling between 2 to 6 inches, depending on exact elevation.
White Bird Grade is where our confidence is highest, with travel
impacts likely over the Grade through mid morning Friday. Road
surface temperatures during this time should support a period of
ice and snow covering the roadways, leading to travel
difficulties. Winter weather advisories have been issued for early
Friday through Friday afternoon to address these concerns.
Well below normal temperatures expected through the weekend:
With plenty of Canadian air being drawn into the Northern Rockies,
temperatures in western Montana and central Idaho will be at least
10 to 15 degrees below normal for this time of year. Normally,
highs should be in the 50s, where Thursday through at least Monday
our high temps will be in the 30s and 40s. Overnight lows will
also be quite chilly, and could have adverse affects on newborn
livestock. Those with outdoor activities this weekend should
prepare for more wintry conditions than spring conditions.
Unsettled with continued below normal temps will be the story
into the early part of next week, with the potential of a drier,
warmer day occurring Tuesday.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT... WINTER WEATHER ADVISORY from 8 PM this evening to 6 PM MDT
Thursday West Glacier Region.
WINTER WEATHER ADVISORY from 8 PM this evening to Noon MDT
Thursday Bitterroot/Sapphire Mountains.
WINTER WEATHER ADVISORY until Noon MDT Thursday Lower Clark Fork
Region.
ID...WINTER WEATHER ADVISORY from 11 PM Thursday to 11 AM PDT Friday
ABOVE 3000 FEET FOR THE Lower Hells Canyon/Salmon River
Region...Northern Clearwater Mountains...
Orofino/Grangeville Region...Southern Clearwater Mountains.
&&
Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoulaIn the hours before
Special weather statement, Mar 20, 1:15 PM PST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
215 PM PDT WED MAR 20 2013
IDZ005-007-202200-
NORTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION-
215 PM PDT WED MAR 20 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLEARWATER COUNTY UNTIL
300 PM PDT...
AT 210 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST
OF BOVILL TO CULDESAC...AND MOVING EAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...OROFINO...ELK
RIVER...HEADQUARTERS...PIERCE...TEAKEAN...AHSAHKA...RIVERSIDE...
DENT...GREER...JAYPE AND CARDIFF.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4664 11645 4664 11634 4693 11634 4694 11632
4694 11567 4644 11575 4638 11619 4641 11620
4640 11631 4649 11639 4650 11646 4663 11646
TIME...MOT...LOC 2113Z 256DEG 35KT 4705 11644 4641 11662Special weather statement, Mar 20, 1:58 PM PST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
358 PM MDT WED MAR 20 2013
IDZ005>007-MTZ004-202300-
NORTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION-SOUTHERN
CLEARWATER MOUNTAINS-
LOWER CLARK FORK REGION-
258 PM PDT WED MAR 20 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SANDERS...WESTERN
MISSOULA...CLEARWATER...NORTHERN IDAHO AND MINERAL COUNTIES UNTIL 400
PM PDT/500 PM MDT/...
AT 254 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM 17
MILES SOUTH OF MULLAN TO 6 MILES NORTH OF KAMIAH...AND MOVING EAST AT
40 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...SAINT REGIS...
SUPERIOR...HEADQUARTERS...PIERCE...JAYPE...CARDIFF...GLENWOOD...
MUSSELSHELL...KEYSTONE...LOZEAU AND QUARTZ.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4694 11598 4695 11500 4697 11506 4713 11519
4719 11530 4725 11533 4727 11547 4732 11554
4732 11553 4733 11471 4623 11489 4621 11603
4625 11608
TIME...MOT...LOC 2158Z 268DEG 36KT 4723 11579 4630 11593Local storm report, Mar 20, 2:04 PM PST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
404 PM MDT WED MAR 20 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST 4 N GREER 46.45N 116.16W
03/20/2013 E50 MPH CLEARWATER ID TRAINED SPOTTER
SPOTTER ALSO REPORTED 2 INCH DIAMETER TREE
BRANCHES BROKEN.
&&
IRIS SYSTEMLocal storm report, Mar 20, 2:19 PM PST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
419 PM MDT WED MAR 20 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG OROFINO 46.48N 116.25W
03/20/2013 CLEARWATER ID EMERGENCY MANAGER
MULTIPLE TREES DOWN THROUGHOUT TOWN.
&&
IRIS SYSTEMSpecial weather statement, Mar 20, 2:36 PM PST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
436 PM MDT WED MAR 20 2013
IDZ005>007-MTZ001-003>006-043-210000-
NORTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION-SOUTHERN
CLEARWATER MOUNTAINS-
BITTERROOT/SAPPHIRE MOUNTAINS-FLATHEAD/MISSION
VALLEYS-KOOTENAI/CABINET REGION-LOWER CLARK FORK
REGION-MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION-
436 PM MDT WED MAR 20 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RAVALLI...
SOUTHEASTERN SANDERS...SOUTHERN LAKE...NORTHWESTERN GRANITE...
MISSOULA...EASTERN CLEARWATER...NORTHEASTERN IDAHO AND MINERAL
COUNTIES UNTIL 600 PM MDT/500 PM PDT/...
AT 436 PM MDT/336 PM PDT/...STORM SPOTTERS REPORTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF DE
BORGIA TO 22 MILES SOUTHWEST OF TARKIO TO 5 MILES SOUTH OF LOWELL...
AND MOVING EAST AT 40 MPH.
WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS CAUSING TREE
DAMAGE...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...SAINT REGIS...
SUPERIOR...MISSOULA...HAMILTON...PLAINS...TARKIO...PARADISE...
ALBERTON...DIXON...FRENCHTOWN...RAVALLI...EVARO...ARLEE...SAINT
IGNATIUS...LOLO...RONAN...EAST MISSOULA...FLORENCE...WEST RIVERSIDE
BURN AREA AND VICTOR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4687 11530 4694 11531 4695 11500 4697 11506
4713 11519 4719 11530 4725 11533 4726 11538
4756 11544 4758 11374 4688 11363 4601 11414
4598 11578
TIME...MOT...LOC 2235Z 268DEG 36KT 4747 11529 4687 11517
4607 11561Thunderstorm Wind, Clearwater
- When
- March 20, 3:02 PM PST
- Where
- Clearwater County, 0.55 mi SSE of Orofino
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 46.472, -116.247
Numerous pine and cedar trees were blown down by the wind in the Orofino area. The largest tree diameter was 28 inches. Many trees fell onto power lines causing highway 12 and other roads to close for up to 4 hours. Thirty percent of roof shingles were blown off.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Damaging Winds in Idaho, March 20, 2013$175,000 · 65 kt wind · 3 events
- Lake-Effect Snow in Pennsylvania, March 20 to 22, 2013$125,000 · 2 events
- Lake-Effect Snow in Ohio, March 20 to 22, 2013$75,000 · 1 event
- High Wind in Nevada, March 20, 2013$30,000 · 56 kt wind · 1 event
- Winter Weather in Colorado, March 20 to 21, 20139 events
- Winter Weather in North Carolina, March 20 to 21, 20139 events
- High Wind in Montana, March 20 to 21, 201351 kt wind · 6 events
- Winter Weather in Pennsylvania, March 20 to 21, 20135 events
- Lake-Effect Snow in Wisconsin, March 20 to 21, 20132 events
- High Wind in Oregon, March 20, 201362 kt wind · 2 events
- Damaging Winds in Oregon, March 20, 201366 kt wind · 2 events
- Hail in Florida, March 20, 20130.88 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433580.